Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Shreveport, LA

April 4, 1997Hempstead County, Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 11:21 PM CST for Hempstead County, Howard County, Arkansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 11:21 PM CST (05:21 UTC)
Expired
Apr 5, 1997, 12:15 AM CST
In force
54 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Hempstead County, AR, Howard County, AR

What was reported inside it

TimeReportWhereRemark
Apr 4, 11:55 PM CSTThunderstorm Wind 60Blevins, ARSeveral trees toppled from winds across Hwy 24.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050521 RRA
SVRSHV
ARC057-061-050615-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CST
FOR THE FOLLOWING AREAS...
 
IN SOUTHWEST ARKANSAS
 
   ...HEMPSTEAD COUNTY...HOWARD COUNTY
 
CURRENT DOPPLER RADAR IN SHEVEPORT DETECTED A SEVERE THUNDERSTORM 10
MILES SOUTH SOUTHWEST OF NASHVILLE ARKANSAS. THIS THUNDERSTORM WILL
LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
 
MOVEMENT WAS TO THE NORTHEAST NEAR 40 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
13/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:30 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST FRI APR 4 1997

SEVERE WEATHER CONTINUES TO DOMINATE THE WEATHER THIS EVENING. FIRST
ROUND OF SVR THUNDERSTORMS PRODUCED A TORNADO OR TWO AND SEVERAL
REPORTS OF HIGH WIND. STRONG UPPER LOW OVER BIG BEND AREA OF TEXAS
IS MOVING EAST NORTHEAST AND WILL CONTINUE TO PRODUCE SEVERE WEATHER
IN OUR AREA INTO THE WEE HOURS OF THE MORNING.  DRY LINE SHOULD PUNCH
WELL INTO EAST AND NORTHEAST TEXAS TONIGHT... BUT SHOULD STOP JUST
WEST OF SHREVEPORT. SEVERE WEATHER WILL SLOWLY TAPER OFF LATE TONIGHT
AS THE UPPER LOW MOVES RAPIDLY NORTH OF OUR AREA.  NEED TO CONTINUE
FLASH FLOOD WATCH TONIGHT FOR NORTHWEST AND NORTH CENTRAL LOUISIANA
AND FOR NORTHEAST TEXAS UNTIL THE NEXT FCST ISSUANCE. THE REMAINDER
OF THE FORECAST LOOKS OK AS IS.

3

In the hours before

Local storm report, Apr 4, 5:33 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND M0IDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:40 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND MIDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:44 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                 H                         WELL. NO INJURIES REPORTED.
Local storm report, Apr 4, 5:45 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                                          WELL. NO INJURIES REPORTED.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:56 PM CSTFlash Flood WarningSHVUnion4 hr
Apr 4, 10:29 PM CSTFlash Flood WarningSHVColumbia4 hr
Apr 5, 12:35 AM CSTSevere Thunderstorm WarningSHVColumbia, Lafayette40 min
Apr 5, 2:22 AM CSTFlash Flood WarningSHVColumbia4 hr
Apr 5, 3:44 AM CSTFlash Flood WarningSHVUnion2 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.